Vitamin D has come to light recently as one of those miracle vitamins. It has been associated with heart health, diabetes, and cancer. However, there may be a dangerous side to vitamin D that few people are aware of.
A little bit before the holidays, I ran across a social worker whom I had not seen in the hospital for a while. Nancy* and I started working at about the same time; we had sat next to each other at orientation, and we both started on the same floor. Even though she was many years older than me, we hit it off pretty well.
Anyways, there was something curious about Nancy that day. Her face looked blotchy as if she had been sitting in the sun for too long, and her fingers had cuts and band-aids all over. Yes, Southern California sun can be brutal even in November, but it just seemed too much! Little did I know, Nancy had more to share than just a story about being sunburnt.
Nancy said that she was declared vitamin D deficient by her internal medicine doctor and was prescribed 50,000 IU vitamin D once a week for 6 weeks. Two weeks into it, she started noticing that her skin was itchy. Thinking that it was her new laundry detergent, she re-washed all her clothes and bed linen with the old laundry detergent, but to no avail. By the time she went back to the doctor, she had already taken her third dose. The doctor had her electronic file and had asked her if she had taken any new medication, but both had neglected to consider vitamin supplements. By this time, her skin was itching so much that wearing clothes literally hurted her. Yet, she had to cover herself up to go outside because the sun rays hurt her skin. She was taking Benedryl around the clock and sleeping. "Life was miserable." By the time she took the fourth dose, Nancy's husband finally found online the side effects of vitamin D toxicity, all of which matched up to Nancy's. Astonished, Nancy called her doctor to inform him of this effect, to which he answered that he knew nothing about it and that he has been prescribing vitamin D to other patients with no complaints and reactions. Even more astonishing was when Nancy finally got a chance to look at her vitamin D lab report, her value was actually within the normal range, merely on the low side, meaning that she was not actually vitamin D deficient as the doctor claims!
To which I ask, then why the huge dose, doc?
It seemed scary that a doctor who has been presribing a vitamin supplement knows nothing of its potentially toxic effect. It also did not help that research about vitamin D toxicity is limited, such as the toxic dosage. Perhaps my friend Nancy was unlucky in that she had a sensitivity to the vitamin D, but perhaps other people also experience this without ever finding out the reason for their sickness. Symptoms of hypervitaminosis D include fatigue, nausea, vomiting, weakness, loss of appetite, and itchy skin. Vitamin D should also be avoided in those with kidney disease, hypercalcemia in the blood, atherosclerosis, and hyperparathyroidism. When taking a multivitamin, make sure the fat-souble vitamins A, D, E, and K are not meeting greater than 100% of the recommended needs. If taken in large amounts for an extended period of time, they can stay in your fat tissues and cause more damage than good.
Currently, the adequate intake recommendation for vitamin D is 200 IU (birth - 50 years of age), 400 IU (ages 51-70), and 600 IU (ages 70+), which can be met through an adequately balanced diet, 30 minutes in the sun daily, and an over-the-counter supplement as needed. Avoid long-term supplementation of more than 2,000 IU daily as that is the upper limit established by the Food and Nutrition Board (FNB). Prescription-strength supplementation include vitamin D2 (ergocalciferol), which provides 50,000 IU per capsule, and vitamin D2 liquid (drisdol) at 8,000 IU/ml, and should be reserved for those seriously deficient of vitamin D.
Lastly, don't forget: vitamins and mineral supplements are still considered medications. When taking a multivitamin, make sure the fat-souble vitamins A, D, E, and K are not meeting greater than 100% of the recommended needs. If taken in large amounts for an extended period of time, they can stay in your fat tissues and cause more damage than good.
1. Hancock JN, Shao A, Vieth R, Heaney R. Risk assessment for vitamin D. Am J Clin Nutr. 2007;85:6-18.
2. Kulie T, Groff A, Redmer J, Hounshell J, Schrager S. Vitamin D: An Evidence-Based Review. JABFM. Nov 2009; 22: 698-706
* Name has been changed to remain anonymity.
Edit: There is a recent New York Times article on vitamin D.